Colorado, 2019Flash Flooding and Damaging Winds in Colorado, July 1, 2019
July 1, 2019 · NWS PUB · 11 events in 5 counties and zones
During the afternoon hours of July 1st very heavy monsoonal thunderstorms developed over the high terrain of the Sawatch, Wet, and Sangre de Cristo mountain ranges and then drifted east towards the southern Colorado plains. Flash flooding and debris flows were reported on the Spring burn scar in both Costilla and Huerfano Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon hours of July 1st very heavy monsoonal thunderstorms developed over the high terrain of the Sawatch, Wet, and Sangre de Cristo mountain ranges and then drifted east towards the southern Colorado plains.
Flash flooding and debris flows were reported on the Spring burn scar in both Costilla and Huerfano Counties. Heavy rain and flash flooding also occurred on the east side of Pueblo closing several local roads.
The severe storms that produced flooding in Pueblo also packed a punch with strong damaging winds. Several reports of broken tree branches near the county courthouse were reported. Wind gusted over 60 MPH with these storms as well.
One person, with unknown injuries, was struct by lightning in Canon City during a heavy rain event.
Out in Baca County, heavy rain lead to some minor street flooding with wind gusts reported over 60 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 1, 10:27 AM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 1, 10:27 AM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1127 AM MDT Mon Jul 1 2019
.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Mon Jul 1 2019
An upper level high pressure system remains over the desert
southwest and a closed low pressure system is located off the coast
of the Pacific Northwest, which creates upper level southwesterly
flow over Colorado. The southwesterly upper level flow advects
Pacific-based moisture towards and over the Colorado mountains. The
upslope flow, as well as shortwave ripples, will spark thunderstorms
over the mountain tops around the 1200 MDT hour. The 300hPa winds
are only around 15kts, meaning that the storms that form will
propagate east very slowly. The slow propagation speed of the
thunderstorms increase the risk of flash flooding over the
mountains, especially if a storm develops over the Spring, Junkins,
or Hayden Pass burn scars. CAPE values over the mountains are around
500 to 1000 J/kg, which could be beneficial in mitigating flash
flooding due to hail development in the cores of the thunderstorms.
There is a cold front over the northeastern portions of Colorado
that will propagate to south to southwest this morning and this
afternoon. As the front propagates south, it will initiate
thunderstorms over the Palmer Divide and over the Rampart Range,
whereas a shortwave trough will spark thunderstorms over the Raton
Mesa. The storms are forecast to evolve into a line of thunderstorms
over the eastern Plains, turning into an MCS as the line of storms
reaches the Colorado and Kansas border. The initial risk will be
severe criteria hail and gusty outflow winds, but as the individual
storms evolve into a line of storms, the main risks will shift to
severe criteria wind gusts and sub-severe hail. The wind shear and
LCL heights are not conducive for tornadogenesis. Scattered
thunderstorms and rain showers will remain over the eastern Plains
during the overnight hours, but any severe risk will diminish before
midnight.
The cloud cover and thunderstorm development will decrease the high
temperatures across the region today as compared to the last three
days, with the Plains expected to span the upper 80s to low 90s, the
mountain valleys in the upper 70s and low 80s, and the mountains in
the 50s to 60s. Low temperatures tonight will be right around the
average for this time of year, with low temperatures over the Plains
in the upper 50s to low 60s, the mountain valleys in the 40s, and
the mountains in the upper 30s to low 40s.
.LONG TERM...(Tuesday through Sunday)
Issued at 341 AM MDT Mon Jul 1 2019
The majority of the extended will be characterized by southwest
flow aloft with periodic shortwaves moving through the flow.
Residual moisture on Tuesday will allow for another round of
afternoon and evening thunderstorms, which will start to percolate
over the mountains around noon, then drift and form across the
plains along outflows during the late afternoon and evening. Dew
points will be in the 40s and 50s which will yield CAPE values of
500-1000 J/kg in the afternoon and perhaps a little higher across
the adjacent I-25 corridor if dew points stay as high as NAM
suggests. Deep layer shears will still be weak (around 20 kts), so
other than a pulse type near severe storm, main threats will be
locally heavy rainfall and strong outflow winds. With a little
better upslope, and less morning cloud cover to inhibit surface
heating, Tuesday could actually carry a slightly better threat for
burn scar flash flooding. But high res models still suggest
stronger cells will be hit or miss and confidence isn't quite high
enough to go out with a flash flood watch for the fresher burn
scars in the Wets and Sangres. Will need to see how this evolves.
Storm motions will be slow, so where stronger storms develop, a
threat for flash flooding will exist. Rivers are also running high
so this could become exacerbated in local areas if storms hit in
the wrong spots.
A drying and warming trend returns for Wednesday through Friday. Dew
points in the mountains drop back into the 20s and 30s, with 40s and
lower 50s for the plains. Soundings return to more inverted V
structures so gusty winds and lightning look to be the more likely
threats. Could still see an isolated stronger storm across the
eastern plains, but again, deep layer shears look weak beneath the
upper high centered to the south, so storms will be more of the
pulse variety and sub severe. Temperatures will return to the mid
to upper 90s across the plains with 70s and 80s for the
mountain/valley communities, which will be above normal, but not as
warm as this last warm spell.
A shortwave passing across the northern U.S. Rockies into the
northern high plains is advertised to send a weak front through
the plains for next weekend which shifts low level flow back to
east to southeasterly and increases the dew points once again.
Should see another uptick in thunderstorms for the southeast
mountains and plains next weekend with hints of a resurgence of
Pacific moisture from the south for early next week. This could
bring an uptick in thunderstorms back to the mountains. -KT
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1122 AM MDT Mon Jul 1 2019
Prevailing VFR conditions at the taf sites today and tonight,
with vcts from 20z until 02z at all terminals. Carried a tempo
group for gusty winds and MVFR vis due to thunderstorms at KPUB
and KCOS, with best chance for a storm in the 20z-24z timeframe.
Activity ends late this evening, with clearing skies after 06z.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SKELLY
LONG TERM...KT
AVIATION...PETERSEN
Hazardous weather outlook, Jul 1, 10:39 AM MST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1139 AM MDT Mon Jul 1 2019
COZ058>089-093>099-021745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 AM MDT Mon Jul 1 2019
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous slow moving thunderstorms will develop over
the mountains this afternoon. If one of those thunderstorms develops
over any area burn scars, flash flooding will be possible.
As thunderstorms move onto the plains late this afternoon and
evening, a few severe storms may be possible, especially near the
Kansas border. The main risks with these storms will be hail
around one inch in diameter and wind gusts up to 60 mph. All
storms today will have the potential to produce frequent
lightning, gusty winds to 40 mph, hail up to half inch in
diameter and a brief period of very heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered thunderstorms will be possible on Tuesday with locally
heavy rainfall, small hail and wind gusts up to 50 mph possible.
Localized flash flooding will be possible, particularly if an
isolated stronger storm impacts more recent burn scars.
Thunderstorm chances will decrease for Wednesday through Friday
as drier air moves into the region. Thunderstorms will be more
isolated in coverage with the potential for gusty winds up to 50
mph and brief moderate rainfall.
Thunderstorms will increase in coverage again for next weekend
with the potential for producing localized heavy rainfall.
Rivers and streams will continue to run high over the next several
days due to run off from snow melt.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible over the mountains and the Plains this afternoon and
evening.
10/SKELLY
In the hours before
Local storm report, Jul 1, 7:44 AM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
844 AM MDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 2 NE LEADVILLE 39.27N 106.27W
07/01/2019 M1.06 INCH LAKE CO TRAINED SPOTTER
PEA TO 1/2 INCH HAIL FELL WITH THE STORM.
&&Special weather statement, Jul 1, 12:11 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
111 PM MDT Mon Jul 1 2019
COZ084-085-011945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
111 PM MDT Mon Jul 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
145 PM MDT...
At 110 PM MDT, Doppler radar was tracking a strong thunderstorm that
is producing a strong outflow boundary near Ellicott, or 24 miles
east of Colorado Springs, moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Yoder and Ellicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3871 10456 3886 10445 3884 10415 3858 10429
TIME...MOT...LOC 1910Z 289DEG 11KT 3878 10438
29
Event by event
4 flash flood, 3 thunderstorm wind, 3 heavy rain, 1 lightning. Local standard time, as filed.
Flash Flood, Huerfano
- When
- July 1, 12:24 PM MST to 1:24 PM MST
- Where
- Huerfano County, 5.5 mi N of (Vtp)la Veta Pass to 5.46 mi N of (Vtp)la Veta Pass
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 37.589, -105.182
Sheriffs deputy reported 3-4 feet of water over Huerfano County road 443.
Lightning, Fremont
- When
- July 1, 2:45 PM MST to 2:46 PM MST
- Where
- Fremont County, 0.69 mi N of Canon City
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 38.460, -105.230
One confirmed lightning injury occurred in downtown Canon City. An 11 year old female was struck inside her home near a sink and had to be transported to a local hospital with non-life threatening injuries.
Flash Flood, Costilla
- When
- July 1, 2:47 PM MST to 3:47 PM MST
- Where
- Costilla County, 10.38 mi S of La Veta Pass
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 37.470, -105.190
Wagon creek has risen out of its banks and is impacting parts of Forbes Park Road at this time, per county EM.
Thunderstorm Wind, Pueblo
- When
- July 1, 3:44 PM MST to 3:45 PM MST
- Where
- Pueblo County, 0.69 mi S of (Pub)pueblo Muni Arp
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 38.280, -104.520
Pueblo County Memorial Airport reported a 62 MPH wind gust.
Heavy Rain, Fremont
- When
- July 1, 3:52 PM MST to 4:52 PM MST
- Where
- Fremont County, 0.88 mi NE of Penrose
- Reported by
- Public
- Coordinates
- 38.430, -105.010
Public in Pennrose reported 1.43 inches of rain within an hour.
Flash Flood, Pueblo
- When
- July 1, 3:55 PM MST to 4:55 PM MST
- Where
- Pueblo County, 2.06 mi ENE of Pueblo to 2.05 mi ENE of Pueblo
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.275, -104.577
Stranded cars in high water at 8th and Reading Ave in downtown Pueblo.
Thunderstorm Wind, Pueblo
- When
- July 1, 4:30 PM MST to 4:32 PM MST
- Where
- Pueblo County, 1.38 mi N of Pueblo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.280, -104.610
Multiple 6-12 inch diameter trees blown down at the courthouse. Time estimated by radar.
Flash Flood, Pueblo
- When
- July 1, 4:39 PM MST to 5:39 PM MST
- Where
- Pueblo County, 0.58 mi NNE of Pueblo to 0.6 mi NNE of Pueblo
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.268, -104.607
About 2 feet of water at the intersection of City Center Drive and Santa Fe ave.
Thunderstorm Wind, Baca
- When
- July 1, 5:11 PM MST to 5:12 PM MST
- Where
- Baca County, 0.55 mi W of (Kspd)springfield Awos
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.280, -102.620
Springfield Airport reported a 61 MPH wind gust.
Heavy Rain, Baca
- When
- July 1, 6:08 PM MST to 7:08 PM MST
- Where
- Baca County, 0.55 mi W of Walsh
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -102.290
Trained spotter reported 1.21 inches of rain fell within 40 minutes.
Heavy Rain, Pueblo
- When
- July 1, 7:28 PM MST to 8:28 PM MST
- Where
- Pueblo County, 3.87 mi SW of Pueblo
- Reported by
- CoCoRaHS
- Coordinates
- 38.220, -104.660
CoCoRaHS observer reported a little over one-inch rain fell within 45 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 4, 201912 deaths · 7 events
- Heat in Nevada, July 1 to 6, 20198 deaths · 1 event
- Flooding in Illinois, July 1 to 27, 2019$12 million · 6 events
- Flood in Ohio, July 1 to 31, 2019$15 million · 1 event
- Flooding in Missouri, July 1 to 31, 2019$11 million · 2 events
- Flooding in New York, July 1 to 31, 2019$4.2 million · 7 events
- Flood in Alaska, July 1 to 3, 2019$3.0 million · 1 event
- Flood in Kentucky, July 1 to 13, 2019$1.2 million · 1 event
- Hail in Wyoming, July 1, 2019$1.0 million · 2.25 in hail · 4 events
- Flood in Missouri, July 1 to 9, 2019$1.0 million · 1 event
- Lightning Strike in Florida, July 1, 2019$1.0 million · 1 event
- Flash Flood and Flooding in Wisconsin, July 1 to 2, 2019$765,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846572, 848189, 846573, 846580, 846576, 846574, 846579, 846575, 846581, 846577, 846578.